• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

MAUDE Adverse Event Report: CYBERONICS, INC. PULSE GEN MODEL 103 GENERATOR

  • Print
  • Share
  • E-mail
-
Super Search Devices@FDA
510(k) | DeNovo | Registration & Listing | Adverse Events | Recalls | PMA | HDE | Classification | Standards
CFR Title 21 | Radiation-Emitting Products | X-Ray Assembler | Medsun Reports | CLIA | TPLC
 

CYBERONICS, INC. PULSE GEN MODEL 103 GENERATOR Back to Search Results
Model Number 103
Device Problem Adverse Event Without Identified Device or Use Problem
Event Date 01/01/2015
Event Type  Injury  
Manufacturer Narrative

 
Event Description

It was reported that the patient began experiencing episodes of syncope starting in (b)(6) 2016. The patient was originally implanted with a vns device in 2004 and the most recent generator replacement occurred in (b)(6) 2012. No syncope or cardiac events were reported with previous vns devices. During the syncopal episodes, the patient felt dizzy and light headed. He would see black spots in his vision and complained of heart palpitations. During three of these episodes he lost consciousness and one of these episodes resulted in the patient going to the emergency room. At that time the vns settings were reduced and the daily dose of lamictal was increased. The patient was evaluated by the physician in (b)(6) 2016, however there were no reports of cardiac or syncope events. The patient did report experiencing an increase in seizures due to stress. The physician then increased the vns settings and again increased the daily dose of lamictal. In (b)(6) 2016 it was noted that the patient was suffering from drop attacks where he would have a staring spell then he would quickly fall to the ground. It was noted that the drop attacks decreased after the patient started a low dose of phenobarbital. An extra dose of phenobarbital was added later added. The vns settings were reduced and the lamictal dose was again adjusted. The drop attacks continued and an attack at the end of the (b)(6) 2016 resulted in the patient going to the er where he was admitted. During the admittance a holter monitor was used to confirm that the patient was going into sinus bradycardia followed by asystole that could last up to 14 seconds followed by difficulty with any type of ventricular reentry. The physician decided to disable the vns device on (b)(6) 2016 and kept the medication levels unchanged, though the reason for this change was not provided. It was noted on (b)(6) 2016 that the patient did not experience any syncope episodes during the previous 4 days. This led the physician to be concerned that the syncope events may be related to vns therapy. The vns device was then programmed back on at a lower setting on (b)(6) 2016. No additional relevant information has been received to date.

 
Event Description

It was reported that on (b)(6) 2016 when the generator was programmed back on the patient slept all day. The patient was reportedly did not have any cardiac events after the generator was programmed on until (b)(6) 2016 when he lost consciousness for approximately 5 minutes. The holter monitor personnel did not notify the patient's caregivers that this event was asystolic. The patient then presented for a follow-up appointment where system diagnostics were found to be within acceptable limits and the vns was left programmed on. However the patient suffered another event on (b)(6) 2016. This time the caregivers were informed by the holter monitor personnel that this event was asystolic. The monitor recorded that the patient was in asystole for 14 seconds during the event. The physician then decided to program the generator off. No additional relevant information has been received to date.

 
Manufacturer Narrative

This information was inadvertently left off on mfg. Report #1.

 
Event Description

Further follow-up found that the physician believed that the patient had an unusual heart rhythm pattern not associated with medication. The unusual rhythm ceased after the vns was turned off and it was reported that patient was doing fine after medications were resumed without vns therapy. Based on the information available it appears that the there may be a relationship between the cardiac events and vns therapy. Vns therapy in combination with medications could be contributing to the cardiac events however it is unclear at this time. As previously reported, diagnostic testing has shown that the vns generator is functioning normally and the battery is not depleted. Therefore it does not appear that a malfunction is occurring. Cardiac events are a known potential adverse event associated with vns therapy which is discussed in labeling.

 
Event Description

It was reported that the patient had the vns device explanted due to the previously reported bradycardia. The explanted device has not been received to date.

 
Manufacturer Narrative

Corrected data: date of this report; "01/19/2018" this information was inadvertently left off on mfg. Report #3.

 
Event Description

The explanted lead and generator were received and underwent product analysis. Upon interrogation it was noted that the battery indicator was ifi = no. The generator was placed in a simulated body temperature environment and the output signal was monitored for more than 24-hrs. No signs of variation in the output signal were observed and demonstrated the expected level of output current. During testing the generator performed to functional specification. Analysis of the lead found that the lead was received in one portion. Set screw marks were present on the connector pin, indicating that at one time there was proper contact between the generator and lead. A continuity check was performed on the lead portion and no discontinuities were observed. Abraded openings were observed in the lead's bilumen tubing and these openings appeared to have provided a pathway for bodily fluid to enter the tubing. It was previously reported that diagnostics were within acceptable limits during the device's implant when the cardiac events were occurring therefore it did not appear that the abraded openings and fluid ingress were related to the cardiac issues. The abraded openings are being reported in mfg. Report #1644487-2018-00239 and the cardiac events will continue to be captured in mfg. Report #1644487-2016-02764 as the malfunction and serious injury do not appear to be related.

 
Manufacturer Narrative

 
Event Description

An article was published regarding this patient's cardiac symptoms associated with vns stimulation. The patient had late onset atrioventricular (av) heart block in association with vns stimulation. The settings were 2. 25 ma/30 sec on/5 min off. The patient experienced episodes of sudden collapse followed by unconsciousness. A holter monitor reading showed 15-second symptomatic complete av block without escape. The patient was also on the following psychotropic medications with potential cardiac side-effects: methylphenidate (tachycardia), guanfacine (first-degree av block), and haloperidol (prolonged qt interval, torsades de pointes). The haloperidol, methylphenidate, and vns were all stopped, and the cardiac symptoms stopped. The vns was programmed back on at a reduced output current (1. 25 ma), and the symptomatic av block recurred. The vns was stopped again, and the symptoms of heart block stopped. The medications were resumed without side-effects.

 
Search Alerts/Recalls

  New Search  |  Submit an Adverse Event Report

Brand NamePULSE GEN MODEL 103
Type of DeviceGENERATOR
Manufacturer (Section D)
CYBERONICS, INC.
100 cyberonics blvd
houston TX 77058
Manufacturer (Section G)
CYBERONICS, INC.
100 cyberonics blvd
suite 600
houston TX 77058
Manufacturer Contact
njemile crawley
100 cyberonics blvd
suite 600
houston , TX 77058
2812287200
MDR Report Key6142575
Report Number1644487-2016-02764
Device Sequence Number1
Product CodeLYJ
Report Source Manufacturer
Source Type COMPANY REPRESENTATIVE,HEALTH
Reporter Occupation
Type of Report Initial,Followup,Followup
Report Date 04/25/2018
1 Device Was Involved in the Event
1 Patient Was Involved in the Event
Date FDA Received12/02/2016
Is This An Adverse Event Report? Yes
Is This A Product Problem Report? No
Device Operator LAY USER/PATIENT
Device EXPIRATION Date01/31/2014
Device MODEL Number103
Device LOT Number202011
Was Device Available For Evaluation? Device Returned To Manufacturer
Date Returned to Manufacturer01/22/2018
Is The Reporter A Health Professional? Yes
Was the Report Sent to FDA?
Event Location Other
Date Manufacturer Received04/03/2018
Was Device Evaluated By Manufacturer? Yes
Date Device Manufactured01/31/2012
Is The Device Single Use? Yes
Is this a Reprocessed and Reused Single-Use Device? No
Type of Device Usage Initial

Patient TREATMENT DATA
Date Received: 12/02/2016 Patient Sequence Number: 1
-
-